‘Anti-depressants made my life better, but not my sex life’

My husband and I used to have sex often. Now it’s dwindled to almost nothing

“My husband and I are frustrated by this huge shift in our sex life, and it’s causing some tension in our relationship.” Photograph: Getty Images

“My husband and I are frustrated by this huge shift in our sex life, and it’s causing some tension in our relationship.” Photograph: Getty Images

 

Dear Roe,

I’m a 35-year-old woman and I’ve had depression for years. Ten months ago I started taking anti-depressants and I’ve never felt happier or more emotionally stable. I can’t imagine going back to life without them. But my libido has crashed since taking them.

My husband and I used to have sex quite often and now it’s dwindled to almost nothing because I just don’t have the desire. I did bring it up with my doctor, but he just said wasn’t it more important that I was feeling happier, which is true I suppose. But my husband and I are frustrated by this huge shift in our sex life, and it’s causing some tension in our relationship. Is there anything I can do to improve my sex life while on anti-depressants?

Yes, there is a way that you can take anti-depressants and enjoy the feelings of emotional stability that they bring, and also enjoy a healthy sex drive. Your journey to this beautiful combination begins with a single step: get a new doctor.

I’m delighted you have found anti-depressants helpful. Ireland still enforces huge stigma around mental health and medication, which can be hugely damaging and prevents many people from seeking out the help they need. I’m glad you did so, you deserve to be happy.

You also deserve a fulfilling sex life. Both are important and do not have to be mutually exclusive.

Like most medications, some anti-depressants can have side effects, including a decrease in libido. As you’re experiencing, having a low sex drive isn’t a minor, inconsequential side effect. It can have huge ripple effects on our self-esteem, our relationships and our overall happiness – mitigating the positive impact of the anti-depressants.

Many people sadly discontinue using anti-depressants that they need because side effects like weight gain or low loss of libido begin to affect their lives and relationships, and some doctors don’t take these concerns seriously.

Your doctor should always take your concerns seriously and be willing to work with you to find a treatment that isn’t just effective, but sustainable. Many people try a few different anti-depressants before finding the right type and dosage. You don’t have to stick with the first one, particularly if the side effects are negatively impacting your life. Your doctor should have not only told you that, but offered it as an option when you brought up your libido issues.

Doctors who ignore complaints from their female patients about medications and their sex drive are contributing to a larger societal issue of misogyny in healthcare, and you do not have to tolerate that.

Find a doctor who is comfortable and willing to discuss these issues, takes your concerns seriously and is committed to helping you find medications that improve your overall quality of life.

In the meantime, keep communicating with your husband, and find other ways to be intimate even when you don’t feel like having sex. Keep him posted on how the medication is affecting you, so that he knows that your libido drop isn’t stemming from emotional distance.

And remember, you deserve to be happy and to have a great sex life. Don’t settle for a doctor who doesn’t believe so, too.

Roe McDermott is a writer and Fulbright Scholar with an MA in Sexuality Studies from San Francisco State University. She’s currently undertaking a PhD programme studying Gendered and Sexual Citizenship at the Open University and Oxford.

If you have a question for Roe, you can submit it anonymously at irishtimes.com/dearroe. Names will not be published

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
GO BACK
Error Image
The account details entered are not currently associated with an Irish Times subscription. Please subscribe to sign in to comment.
Comment Sign In

Forgot password?
The Irish Times Logo
Thank you
You should receive instructions for resetting your password. When you have reset your password, you can Sign In.
The Irish Times Logo
Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.
Screen Name Selection

Hello

Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
Forgot Password
Please enter your email address so we can send you a link to reset your password.

Sign In

Your Comments
We reserve the right to remove any content at any time from this Community, including without limitation if it violates the Community Standards. We ask that you report content that you in good faith believe violates the above rules by clicking the Flag link next to the offending comment or by filling out this form. New comments are only accepted for 3 days from the date of publication.